West Virginia, 2004

Hail and Damaging Winds in West Virginia, March 7, 2004

March 7, 2004 · NWS RLX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 7, 3:00 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 7, 3:00 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EST SUN MAR 7 2004

.UPDATE FOR DISCUSSION...

300 PM EST SUN MAR 7 2004

.SUNDAY NIGHT AND MONDAY...

COLD AIR MOVES INTO THE REGION TONIGHT BEHIND THE COLD FRONT. MODELS
SHOWING GOOD UPSLOPE LATE TONIGHT AND EARLY MONDAY...WITH LOW LEVEL
INSTABILITY AIDING THE CAUSE ON MONDAY. WILL KEEP ADVISORY IN THE
NORTHERN MOUNTAINS...WHERE HIGHER PEAKS WILL SEE THE MOST SNOW.
WESTERN LOW LANDS HAVE A WARMER GROUND...WHICH WILL LIMIT ANY
ACCUMULATION. BASED ON MODEL 850 TEMPERATURES...BELIEVE MOS HIGHS
FOR MONDAY ARE TOO WARM.

.MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

ANY LEFTOVER RAIN OR SNOW SHOWERS SHOULD BE DIMINISHING MONDAY
EVENING ...BEFORE SUPPORT ARRIVES DURING THE LATE NIGHT HOURS FROM
THE NEXT UPPER TROF.  HARD TO DETERMINE HOW MUCH CLEARING WE C
MONDAY EVENING...BEFORE NEXT FEATURE.

WITH UPPER ENERGY DIVING SOUTH OF US TUESDAY...HAVE LOWERED POPS
SLIGHTLY ON TUESDAY...BUT WITH 850 THERMAL TROF STILL HERE AND MOIST
LOW LEVEL FLOW...LIGHT RAIN AND SNOW SHOWERS SHOULD STILL BE AROUND.

KEPT WEDNESDAY DRY...WITH NEXT FEATURE STARTING TO AFFECT WESTERN
COUNTIES LATE WEDNESDAY NIGHT.

.THURSDAY THROUGH SUNDAY...

COLD FRONT MOVING THROUGH AREA ON THURSDAY LOOKS MOISTURE STARVED
AND WEAK AS HIGH PRESSURE IS ANCHORED ACROSS THE GULF COAST...
THEREFORE HAVE LOWERED POPS A BIT FROM PREVIOUS FORECAST.  COLD
FRONT NEXT SUNDAY HAS MORE POTENTIAL AS GULF OPENS UP.  QUESTION IS
ON TIMING WITH MODELS TRYING TO SPEED UP PROGRESS OF FRONT IN LINE
WITH EUROPEAN MODELS.  NO EXTREMES IN TEMPERATURE AS TEMPS WITHIN A
FEW DEGREES OF NORMAL FOR THIS TIME OF YEAR.

.PREVIOUS DISCUSSION...

1058 AM EST SUN MAR 7 2004

LOW LEVEL MOISTURE LACKING IN FRONTAL BOUNDARY TO THE WEST. VERY
LITTLE IF ANY PRECIPITATION REACHING THE GROUND SOUTH OF
COLUMBUS...SO WILL LOWER POPS THIS AFTERNOON.

&&

.AVIATION...

1245 PM EST SUN MAR 7 2004

COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. SOME SHOWERS
ARE POSSIBLE. CEILINGS OF 3000 TO 4000 FEET CAN BE EXPECTED ACROSS
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...SCT TO BKN IN THE SOUTH.
THERE WILL BE A BREAK IN THE CLOUDS BEHIND THE FRONT...WITH COLDER
AIR COMING IN TONIGHT CREATING A MVFR DECK ACROSS THE REGION. SOME
SNOW SHOWERS ARE POSSIBLE IN THE COLDER AIR TONIGHT AND MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 700 PM EST SUNDAY UNTIL 1100 AM EST
     MONDAY FOR ZONES WVZ037>040...WVZ046>047.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Mar 7, 4:09 AM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EST SUN MAR 7 2004

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-071500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 400
409 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE NORTHERN AND
CENTRAL WEST VIRGINIA MOUNTAINS FOR TONIGHT THROUGH MONDAY MORNING.
SNOW SHOWERS COULD ACCUMULATE 2 TO 5 INCHES BY DAWN MONDAY IN THE
MOUNTAINOUS COUNTIES OF WEST VIRGINIA.  AN INCH OR TWO POSSIBLE
ACROSS SOME OF THE CENTRAL LOWLAND COUNTIES.  THE SNOW SHOWERS WILL
LINGER INTO MONDAY TOO...WITH AN INCH OR ADDITIONAL ACCUMULATIONS
ACROSS THE MOUNTAINS BRINGING STORM TOTALS TO 3 TO 7 INCHES...THE
HIGHEST AMONT ACROSS THE HIGHER ELEVATIONS.

STRONG WINDS WILL AFFECT THE AREA THIS AFTERNOON THROUGH
TONIGHT...BUT PEAK WIND GUSTS ARE FORECAST TO BE JUST BELOW ADVISORY
CRITERIA.

* WINTER WEATHER ADVISORY......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

OTHER THAN THE WINTER WEATHER ADVISORY GOING INTO MONDAY MORNING...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Mar 7, 5:51 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EST SUN MAR 7 2004

WVZ037>040-046-047-080030-
BARBOUR WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-
WEBSTER WV-
INCLUDING THE CITIES OF...BUCKHANNON...EDEN...ELKINS...MARLINTON...
PHILIPPI...SUMMERSVILLE AND WEBSTER SPRINGS
551 PM EST SUN MAR 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A WINTER WEATHER ADVISORY REMAINS POSTED FOR OVERNIGHT TONIGHT INTO
MONDAY MORNING FOR THE COUNTIES OF BARBOUR...UPSHUR... RANDOLPH...
POCAHONTAS...WEBSTER...AND NICHOLAS.

SNOW SHOWERS WILL BEGIN TO ACCUMULATE THIS EVENING FOR ELEVATIONS
ABOVE 2500 FEET.. MEANWHILE...RIVER VALLEYS WILL LIKELY SEE A MIXTURE
OF RAIN AND SNOW SHOWERS THIS EVENING...BEFORE CHANGING TO ALL SNOW
SHOWERS OVERNIGHT.

WINDS WILL GUST OVER 40 MPH. BLOWING SNOW COULD EASILY BE SEEN ACROSS
THE HIGH ELEVATIONS LATE TONIGHT INTO MONDAY MORNING.

IF YOU PLAN TO TRAVEL OVERNIGHT OR MONDAY MORNING...ESPECIALY ACROSS
THE MOUNTAINS...BE PREPARED FOR OLD MAN WINTER.

TOTAL SNOW ACCUMULATIONS WILL BE ELEVATION DEPENDENT. SNOW
ACCUMULATIONS WILL LIKELY BE AN INCH OR TWO IN SOME RIVER
VALLEYS...BUT 4 TO 6 INCHES ACROSS MANY OF THE MOUNTAIN RIDGES.

KTB
Special weather statement, Mar 7, 6:05 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EST SUN MAR 7 2004

KYZ102-103-105-OHZ075-076-085>087-WVZ005>011-013>020-024>026-080000-
ATHENS OH-BOONE WV-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY-
DODDRIDGE WV-GALLIA OH-JACKSON WV-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-
LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-PLEASANTS WV-
PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-WASHINGTON OH-WAYNE WV-
WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON...
ELIZABETH...GALLIPOLIS...GRANTSVILLE...GRAYSON...HAMLIN...
HARRISVILLE...HUNTINGTON...IRONTON...LOGAN...LOUISA...MADISON...
MARIETTA...MIDDLEBOURNE...PARKERSBURG...POINT PLEASANT...POMEROY...
RIPLEY...SPENCER...WAYNE...WEST UNION...WILLIAMSON AND WINFIELD
605 PM EST SUN MAR 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A BROKEN LINE OF SHOWERS...WITH A FEW THUNDERSTORMS...WILL MOVE
ACROSS THE OHIO RIVER INTO WESTERN WEST VIRGINIA THROUGH 7 OCLOCK.
SOME OF THE STRONGER SHOWERS AND STORMS WILL BE ACCOMPANIED BY GUSTY
WINDS...POSSIBLY AS HIGH AS 50 MPH. SMALL MARBLE OR PEA SIZED HAIL
MAY ALSO BE OBSERVED.

THESE SHOWERS AND STORMS WILL DIE OFF QUICKLY AFTER SUNSET AS DAYTIME
HEATING IS LOST.

The radar

The Charleston,WV radar (KRLX), 54 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mason

When
March 7, 6:35 PM EST
Where
Mason County, Apple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -82.167

A roof to a house caved in, damaging the interior of the dwelling.

Thunderstorm Wind, Putnam

When
March 7, 6:50 PM EST
Where
Putnam County, Red House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
38.533, -81.900

A steel carport was blown into nearby trees. A 10 foot by 14 foot porch was also damaged.

Hail, Barbour

When
March 7, 8:15 PM EST
Where
Barbour County, Belington
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -79.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386224, 5386225, 5386226.